Itchy throats are allergies

Drug eruption

A Drug eruption is a skin rashwhich is due to an oversensitive reaction of the body to a medicine. This can be a allergic, but also one pseudo-allergic reaction act. A drug allergy is when the body's immune system is involved and responsible for the overreaction. In these cases, the immune system classifies an actually harmless substance as dangerous and fights it, which triggers the symptoms.

If the immune system is not involved, it is by definition not an allergy. Because the symptoms of an allergic reaction are very similar, doctors speak of a pseudo-allergic reaction in these cases.

The hypersensitivity to drugs is primarily expressed in two different types of reactions:

  • Immediate reactions - occur within one to six hours
  • Late reactions - occur several hours or even days after contact with the medicine. Drug eruptions mostly fall into this category, they are the most common form of late reactions to drugs

The cause of a drug allergy is a misdirected immune system that sensitizes its T cells to the fact that they are fighting the respective drug and thus causing the drug eruption. The T cells are normally used by the immune system to recognize foreign structures that can be dangerous to the body. Then they multiply, bind to the foreign bodies and neutralize them.

In some cases, however, they assess a substance that is actually harmless to the body as dangerous and fight it. This creates an allergic reaction. The cause of the pseudo-allergic overreaction is not so clear. However, drug-specific T cells are also formed here.